Send to:

Choose Destination
See comment in PubMed Commons below
Am J Med Genet. 1988 Jan;29(1):171-85.

Verification of the fetal valproate syndrome phenotype.

Author information

  • 1Department of Pediatrics, University of Iowa, Iowa City 52242.


We have evaluated 19 children who were exposed to valproic acid (VPA) in utero to look for manifestations of a fetal valproate syndrome (FVS), as proposed by Di Liberti et al. [1984]. We found no consistent alterations of pre- or postnatal growth with exposure to VPA monotherapy. Postnatal growth deficiency and microcephaly were present however, in two thirds of children exposed to VPA in combination with other anticonvulsants. Developmental delay or neurologic abnormality was found in 71% of those exposed to VPA monotherapy, and in 90% of those exposed to VPA and other anticonvulsants. Craniofacial anomalies, which can be seen with other anticonvulsant exposures, including midface hypoplasia, short nose with a broad and/or flat bridge, epicanthal folds, minor abnormalities of the ear, philtrum or lip, and micrognathia were also found in infants whose mothers used VPA. Prominent metopic ridge and outer orbital ridge deficiency or bifrontal narrowing and certain major anomalies such as tracheomalacia, talipes equinovarus (with intact spine) and lumbosacral meningomyelocele seem to be peculiar to infants with VPA exposure. Other defects such as urogenital anomalies, inguinal or umbilical hernias, and minor digital anomalies that are common to other prenatal anticonvulsant exposures are also occasionally found in those exposed to VPA. Heart defects have been found in infants exposed to nearly every class of anticonvulsant although the types of defects associated with maternal VPA use may be clarified when classified by pathogenetic mechanism. Our findings overall are in agreement with the report of Di Liberti et al. [1984].

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk